The consistently amusing NCBI ROFL blog has found a fantastic case study, originally published in Sleep Medicine, of a woman who started sending emails during sleeping-walking episodes when her dose of sleeping pill zolpidem was increased.
As we’ve discussed previously, zolpidem has an association with unusual sleepwalking behaviours, but sending email invitations to dream parties is apparently a first.
Brilliantly, the case report contains copies of the emails (a bit strangely, both are printed out and scanned in). The party invite is just wonderful.
The case description is as follows:
We describe a case of a 44-year-old woman with idiopathic insomnia almost all her life. She tried various medications, psychotherapy and behavioral techniques for the treatment of her insomnia without any significant effects. She was started on Zolpidem 10 mg 4 years ago. She was able to sleep 4‚Äì5 h each night, but then the effects started wearing off. She increased the dose of Zolpidem by herself to 15 mg every night; she would take 10 mg tablet around 10 p.m. and 5 mg around 3 a.m.
With this regimen she started sleeping for 5 h every night and felt alert during the daytime. After increasing the dose, she began to have episodes of sleepwalking. During one such episode, she went to bed around 10 p.m., she woke up 2 h later, and walked to the next room on the same floor. She turned on the computer and connected to the internet. She logged in by typing her user ID and password to her email account. She sent three emails to her friend inviting her to come over for dinner and drinks. Her friend called her the next day to accept the invitation. She said that the emails had strange language. The patient was not aware of these emails. She checked her sent folder and found three emails sent at 11:47 p.m., 11:50 p.m. and 11:53 p.m. They were in upper and lower cases, not well formatted and had strange language. She was shocked when she saw these emails, as she did not recall writing them.
Link to NCBI ROFL post and copy of other sleep email.